Alert archive / Washington / Red Flag Warnings in 2018
Red Flag Warning 1, NWS Seattle, WA
NWS Seattle, WA issued this red flag warning at Jul 28, 2018, 2:38 PM PDT for 7 counties in Washington. It took effect at Jul 29, 2018, 11:00 AM PDT. It was in force for 36 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 28, 2018, 2:38 PM PDT (21:38 UTC)
- In effect from
- Jul 29, 2018, 11:00 AM PDT
- Expired
- Jul 30, 2018, 11:00 PM PDT
- In force
- 36 hr
- Issued by
- NWS Seattle, WA
Counties King County, WA, Lewis County, WA, Pierce County, WA, Skagit County, WA, Skamania County, WA, Snohomish County, WA, Whatcom County, WA
The radar
The Seattle radar (KATX), 87 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Quillayute State, WA (KUIL), launched 12:00Z, 9.6 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1031 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 95 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
635 WWUS86 KSEW 282138 RFWSEW URGENT - FIRE WEATHER MESSAGE National Weather Service Seattle WA 238 PM PDT Sat Jul 28 2018 WAZ658-659-290545- /O.NEW.KSEW.FW.W.0001.180729T1800Z-180731T0600Z/ West Slopes of the North Cascades Generally above 1500 Feet- West Slopes of the Central Cascades Generally above 1500 Feet- 238 PM PDT Sat Jul 28 2018 ...RED FLAG WARNING IN EFFECT FROM 11 AM SUNDAY TO 11 PM PDT MONDAY FOR HOT, DRY, AND UNSTABLE CONDITIONS FOR FIRE WEATHER ZONES 658 AND 659... The National Weather Service in Seattle has issued a Red Flag Warning for hot, dry, and unstable conditions, which is in effect from 11 AM Sunday to 11 PM PDT Monday. * AFFECTED AREA...Fire Weather Zones 658 and 659 which are the west slopes of the north and central Cascades. * HAINES...Mid-level Haines 6 or high. * RELATIVE HUMIDITY...As low as 20 percent during the daytime. * TEMPERATURES...Mainly in the mid 70s to 80s with lower 90s possible. * IMPACTS...A dry and unstable air mass with warm temperatures can contribute to active fire behavior. In western Washington, significant growth on existing fires takes place under such conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either imminent or occurring now. Any fires that develop will likely spread quickly. Outdoor burning is not recommended. && $$ www.weather.gov/seattle
5 follow-up statements
482 WWUS86 KSEW 291025 RFWSEW URGENT - FIRE WEATHER MESSAGE National Weather Service Seattle WA 325 AM PDT Sun Jul 29 2018 WAZ658-659-292300- /O.CON.KSEW.FW.W.0001.180729T1800Z-180731T0600Z/ West Slopes of the North Cascades Generally above 1500 Feet- West Slopes of the Central Cascades Generally above 1500 Feet- 325 AM PDT Sun Jul 29 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 11 PM PDT MONDAY FOR HOT, DRY, AND UNSTABLE CONDITIONS FOR FIRE WEATHER ZONES 658 AND 659... * AFFECTED AREA...Fire Weather Zones 658 and 659. * HAINES...Mid-level Haines 6 or high. * RELATIVE HUMIDITY...As low as 20 percent during the daytime. * TEMPERATURES...Mainly in the mid 70s to 80s with lower 90s possible. * IMPACTS...A dry and unstable air mass with warm temperatures can contribute to active fire behavior. In western Washington, significant growth on existing fires takes place under such conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either imminent or occurring now. Any fires that develop will likely spread quickly. Outdoor burning is not recommended. && $$ www.weather.gov/seattle
070 WWUS86 KSEW 292140 RFWSEW URGENT - FIRE WEATHER MESSAGE National Weather Service Seattle WA 240 PM PDT Sun Jul 29 2018 WAZ658-659-301600- /O.CON.KSEW.FW.W.0001.000000T0000Z-180731T0600Z/ West Slopes of the North Cascades Generally above 1500 Feet- West Slopes of the Central Cascades Generally above 1500 Feet- 240 PM PDT Sun Jul 29 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT MONDAY FOR HOT, DRY, AND UNSTABLE CONDITIONS FOR FIRE WEATHER ZONES 658 AND 659... * AFFECTED AREA...Fire Weather Zones 658 and 659. * HAINES...Mid-level Haines 6 or high. * RELATIVE HUMIDITY...As low as 20 percent. * TEMPERATURES...Mainly in the mid 70s to 80s with lower 90s possible. * IMPACTS...A dry and unstable air mass with warm temperatures can contribute to active fire behavior. In western Washington, significant growth on existing fires takes place under such conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either imminent or occurring now. Any fires that develop will likely spread quickly. Outdoor burning is not recommended. && $$ www.weather.gov/seattle
570 WWUS86 KSEW 301454 RFWSEW URGENT - FIRE WEATHER MESSAGE National Weather Service Seattle WA 754 AM PDT Mon Jul 30 2018 WAZ658-659-302300- /O.CON.KSEW.FW.W.0001.000000T0000Z-180731T0600Z/ West Slopes of the North Cascades Generally above 1500 Feet- West Slopes of the Central Cascades Generally above 1500 Feet- 754 AM PDT Mon Jul 30 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING FOR HOT, DRY, AND UNSTABLE CONDITIONS FOR FIRE WEATHER ZONES 658 AND 659... * AFFECTED AREA...Fire Weather Zones 658 and 659. * HAINES...Mid-level Haines 6 or high. * RELATIVE HUMIDITY...As low as 20 percent. * TEMPERATURES...Mainly in the mid 70s to 80s with lower 90s possible. * IMPACTS...A dry and unstable air mass with warm temperatures can contribute to active fire behavior. In western Washington, significant growth on existing fires takes place under such conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either imminent or occurring now. Any fires that develop will likely spread quickly. Outdoor burning is not recommended. && $$ www.weather.gov/seattle
425 WWUS86 KSEW 310003 RFWSEW URGENT - FIRE WEATHER MESSAGE National Weather Service Seattle WA 503 PM PDT Mon Jul 30 2018 WAZ658-659-310600- /O.CON.KSEW.FW.W.0001.000000T0000Z-180731T0600Z/ West Slopes of the North Cascades Generally above 1500 Feet- West Slopes of the Central Cascades Generally above 1500 Feet- 503 PM PDT Mon Jul 30 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING FOR HOT, DRY, AND UNSTABLE CONDITIONS FOR FIRE WEATHER ZONES 658 AND 659... * AFFECTED AREA...Fire Weather Zones 658 and 659. * HAINES...Mid-level Haines 6 or high. * RELATIVE HUMIDITY...As low as 18-20 percent . * TEMPERATURES...Mainly in the mid 70s to 80s with lower 90s possible. * IMPACTS...A dry and unstable air mass with warm temperatures can contribute to active fire behavior. In western Washington, significant growth on existing fires takes place under such conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either imminent or occurring now. Any fires that develop will likely spread quickly. Outdoor burning is not recommended. && $$ www.weather.gov/seattle
487 WWUS86 KSEW 310542 RFWSEW URGENT - FIRE WEATHER MESSAGE National Weather Service Seattle WA 1042 PM PDT Mon Jul 30 2018 WAZ658-659-310645- /O.EXP.KSEW.FW.W.0001.000000T0000Z-180731T0600Z/ West Slopes of the North Cascades Generally above 1500 Feet- West Slopes of the Central Cascades Generally above 1500 Feet- 1042 PM PDT Mon Jul 30 2018 ...RED FLAG WARNING WILL EXPIRE AT 11 PM PDT THIS EVENING FOR HOT, DRY, AND UNSTABLE CONDITIONS FOR FIRE WEATHER ZONES 658 AND 659... The air mass over the Central and North Cascades will become increasingly moist and stable from Tuesday through Thursday, ending the critical fire weather conditions over the West Slopes of the North and Central Cascades. $$ www.weather.gov/seattle
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before this red flag warning went out at Jul 28, 11:15 AM PDT, 3 hours 23 minutes earlier.
Area forecast discussion, Jul 28, 11:15 AM PDT, 3 hours 23 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
1115 AM PDT Sat Jul 28 2018...corrected aviation/marine
.SYNOPSIS...A weak upper trough over Northwest Washington will
dissipate tonight. A strong upper ridge will build back over the
area from the south Sunday and remain in place into Monday pushing
highs back into the 90s in the warmer locations. Cooling onshore
flow will strengthen Tuesday, ending the current heat wave and
bringing a return to near normal temperatures from the middle of
next week into the weekend.
&&
.SHORT TERM...The weak Puget Sound convergence zone that
unexpectedly formed near the King/Snohomish county line appears to
have dissipated. A few spots got mainly less than a tenth. The
remainder of the weekend into Monday should remain dry. Some drizzle
may occur with weak partial marine making it down the Strait and
into the lower Chehalis valley, possibly reaching Shelton Sunday
morning.
A ridge will quickly build north over the Pacific Northwest on
Sunday and persist into Monday. Any low level marine stratus should
not make it past the Strait and perhaps to Shelton each morning.
Temperatures aloft reach near 24C Sunday on the ECMWF with 500 mb
heights near 5900M. Assuming marine air does not intrude into the
Sound, highs should easily reach the low or even mid 90s Sunday. An
onshore push is expected late Monday. Current thinking is that
onshore flow may hinder highs just slight over the SW interior but
modified air will probably hold off until evening. Monday will
probably be the warmest day- typically the case the day before a
push. Only minor adjustments to temperatures to lower a couple
degrees today and will make slight changes to Sun/Mon with the
afternoon forecast issuance around 330PM.
Hot temperatures over the Cascades will create unstable conditions
with limited moisture. A few strikes during the late afternoon and
evening are possible the next couple days. Mercer
.LONG TERM...Previous discussion...Extended models in good agreement
this morning with the ridge continuing to move east through
Wednesday and the marine layer getting deeper each day. This two day
push scenario will lower high temperatures 5 to 10 degrees each day
for the interior, mid 70s to mid 80s on Tuesday and upper 60s and
70s on Wednesday. By Wednesday the marine layer will be deep enough
and the low level onshore flow strong enough to push the morning
stratus as far east as the Cascade foothills. Weak upper level
trough arriving on Thursday deepening the marine layer a little more
and at least right now making Thursday the coolest day of the
forecast period with highs only in the 60s to mid 70s. Zonal flow
aloft and low level onshore flow Friday for another day of morning
low clouds with some afternoon sunshine for the interior.
Temperatures will remain a little below normal with the warmer
locations only getting into the mid 70s. Felton
&&
.AVIATION...Corrected version...Marine layer clouds were a little
deeper earlier this morning--and a little farther inland, making it
to Sea-Tac and even into Portland for a little while earlier this
morning. There is a convective showery areas--mainly over the
Cascades of Snohomish and Chelan county. I think that area of
convection will mainly stay over the Cascades--increasing this
afternoon and evening, and the activity should tend to slide south
from highway 2 to I-90 today, and perhaps south to highway 12
tonight.
KSEA...Marine layer clouds will probably make it into Shelton and
perhaps Bremerton Sunday morning--probably just brushing Seatac
Sunday morning but mainly staying out over the water (similar to
what it did Friday morning). The wind will be light and variable.
We will have to watch the radar tonight--a few showers popped up
unexpectedly in south Snohomish county around 4am, perhaps the same
thing could happen tonight for Seattle, but it is a longshot.
&&
.MARINE...Corrected version...Western Washington will see more of
the same with a pretty good westerly push in the Strait of Juan de
Fuca again later this afternoon and tonight. There eventually will
be a stronger marine push and westerly gales could occur--there is a
chance of that occuring tonight, but a much better chance by Tuesday
of next week when a weather pattern change begins.
&&
.CLIMATE...Friday was the 6th day in a row with a high 85 degrees
plus in Seattle. This is the second 6 day streak of 85 degree plus
weather in Seattle this month. The first one was the 12th through
the 17th. Since records started back in the 1890's in Seattle
there has never been two 6 day or more 85 degree plus streaks in
one month or in the same year ( 2015 had a 7 day streak and two 5
day streaks ). The record for consecutive days with highs 85
degrees plus in Seattle is 9 ( 8/5-13/1977 and 8/12-20/1967 ).
Friday was the 13th day this month with a high 85 degrees plus in
Seattle breaking the record for the most 85 degree plus days in
July. The old record of 12 was set in 2015, 2009 and 1958. Felton
&&
.SEW WATCHES/WARNINGS/ADVISORIES...
WA...None.
PZ...Small Craft Advisory until 6 AM PDT early this morning for
Central U.S. Waters Strait Of Juan De Fuca-East Entrance
U.S. Waters Strait Of Juan De Fuca.
&&
www.weather.gov/seattleThe office that day
Everything else NWS Seattle, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 2:32 PM PDT | Small Craft Advisory | SEW | 15 hr |
Nearby
Red Flag Warnings in Washington, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.